Alert archive / Illinois / Tornado Warnings in 2006
Tornado Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Feb 16, 2006, 3:28 PM CST for Kankakee County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2006, 3:28 PM CST (21:28 UTC)
- Expired
- Feb 16, 2006, 4:00 PM CST
- In force
- 32 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 51 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 372 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 162128
TORLOT
ILC091-162200-
/O.NEW.KLOT.TO.W.0001.060216T2128Z-060216T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CST THU FEB 16 2006
THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A
* TORNADO WARNING FOR...
KANKAKEE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 400 PM CST
* AT 326 PM CST...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
THUNDERSTORM NEAR 6 MILES NORTH OF HERSCHER..MOVING NORTHEAST AT 60
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BOURBONNAIS BY 335 PM CST...
MANTENO BY 340 PM CST...
8 MILES NORTHWEST OF GRANT PARK BY 350 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST THURSDAY EVENING
FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.
LAT...LON 4115 8757 4101 8803 4101 8819 4106 8825
4114 8824 4121 8810 4121 8802 4126 8801
4130 8793 4130 8753 4116 8754
$$
HANDEL2 follow-up statements
000
WWUS53 KLOT 162140
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CST THU FEB 16 2006
ILC091-162200-
/O.CON.KLOT.TO.W.0001.000000T0000Z-060216T2200Z/
...A TORNADO WARNING CONTINUES UNTIL 400 PM CST FOR KANKAKEE
COUNTY...
AT 334 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
NEAR BOURBONNAIS. RADAR INDICATED THIS DEVELOPING TORNADO WAS MOVING
NORTHEAST AT 60 MPH.
THE TORNADO WILL BE NEAR...
MANTENO BY 345 PM...
GRANT PARK... AND 7 MILES NORTHWEST OF MOMENCE BY 350 PM...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4115 8757 4112 8785 4111 8799 4117 8796
4119 8795 4122 8793 4124 8790 4127 8788
4130 8783 4130 8753 4116 8754
$$
HANDEL000
WWUS53 KLOT 162159
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 PM CST THU FEB 16 2006
ILC091-162208-
/O.EXP.KLOT.TO.W.0001.000000T0000Z-060216T2200Z/
...THE TORNADO WARNING FOR NORTHEASTERN KANKAKEE COUNTY EXPIRES AT
400 PM CST...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OFF TO THE NORTHEAST.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR NORTHWEST
INDIANA.
LAT...LON 4115 8757 4112 8785 4111 8799 4117 8796
4119 8795 4122 8793 4124 8790 4127 8788
4130 8783 4130 8753 4116 8754
$$
LABASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Feb 16, 2:30 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 16, 2:30 PM CST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 230 PM CST THU FEB 16 2006 .DISCUSSION FOR AFTERNOON ZONES/GRIDS... THE REGION IS IN THE MIDST OF THE CLASH OF 2 SEASONS. THE COMPLEX WINTER WEATHER EVENT HAS TURNED OUT TO ONE OF MOSTLY RAIN AND SLEET FOR NORTHWESTERN ILLINOIS AND RAIN TO THE SOUTH AND EAST. SPRING IS MAKING A BRIEF APPEARANCE IN THE FORM OF A LINE OF THUNDERSTORMS MOVING THROUGH THE CWA...BRINGING SMALL HAIL AND THUNDERSLEET. THE STRONG DIFFERENCE IN AIRMASS ACROSS A COLD FRONT BISECTING THE CWA HAS LED TO THE ISSUANCE OF A TORNADO WATCH THROUGH THIS EVENING FOR THE COUNTIES SOUTH OF THE KANKAKEE RIVER. THE FORECAST GENERALLY FOLLOWING THE NAM12 GUIDANCE IN THE SHORT TERM HAS BEEN RATHER SUCCESSFUL AS IT HAS CONSISTENTLY CARRIED STRONGER WARM ADVECTION IN THE LOWER LEVELS. THE WARM LAYER AROUND 800MB...AS SEEN IN THE NAM GUIDANCE YESTERDAY VERIFIED RATHER WELL AND THE REGIONAL RAOBS AND ACARS SOUNDINGS THIS MORNING ACTUALLY INDICATED A STRONGER WARM LAYER THAN FORECAST...WHICH LED TO THE REGION SEEING MORE RAIN AND SLEET THAN SNOW. FOR THE REMAINDER OF THIS EVENING AND TONIGHT...THE FOCUS WILL BE ON THE CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF THE STRONG COLD FRONT PUSHING THROUGH ILLINOIS THIS AFTERNOON. AT 20Z...TEMPS OVER NWRN ILLINOIS WERE IN THE LOW 30S COMPARED WITH UPPER 50 AND LOW 60S OVER EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. THE 18Z SOUNDING FROM ILX IS VERY UNSTABLE WITH CAPE OF 1100 J/KG AND LI OF -5. LOW LEVEL WIND SHEAR IS ALSO QUITE IMPRESSIVE WITH SOUTH WINDS AROUND 20KT AT THE SFC VEERING SOUTHWEST AT 55KT AT 875MB. THE SHEAR AND STABILITY PROFILE HAS LED SPC TO ISSUE A TORNADO WATCH FOR PORTIONS OF THE CWA SOUTH OF THE KANKAKEE RIVER. THE SVR CONVECTIVE POTENTIAL WILL REMAIN AHEAD OF THE COLD FRONT AS IT PUSHES EWD THROUGH THE CWA. THE FRONT SHOULD CLEAR THE NWRN INDIANA COUNTIES BY EARLY EVENING. THE PASSAGE OF THE COLD FRONT WILL BEGIN A PERIOD OF STRONG COLD ADVECTION AND TEMPERATURES WILL QUICKLY DROP OVERNIGHT. LITTLE WARMING IS EXPECTED TOMORROW AS HIGH TEMPERATURES STRUGGLE TO REACH INTO THE MID TEENS OVER THE ROCKFORD AREA. THE COLD...DRY ARCTIC AIR WILL CONTINUE TO FILTER OVER THE CWA AND TEMPS WILL REACH THEIR COLDEST LEVELS OF THIS WINTER. BY SUNDAY MORNING...SUBZERO TEMPERATURES SHOULD COVER MOST OF THE CWA. THE ARCTIC HIGH SHOULD DOMINATE THE REGION THROUGH MONDAY BEFORE BEING FORCED EWD BY THE NEXT UPPER TROUGH WHICH IS EXPECTED TO MOVE THROUGH THE REGION. THE MEDIUM RANGE GUIDANCE IS POINTING TOWARD MORE ZONAL FLOW ALOFT WITH A SERIES OF WEAK SHORT WAVES RIPPLING THROUGH THE UPPER FLOW. WITH THE POLAR VORTEX SETTLING OVER HUDSON BAY...THE WESTERLIES WILL BE SUPPRESSED SOUTHWARD AND CONDITIONS EARLY NEXT WEEK WILL BE CLOSER TO SEASONAL NORMALS. KREIN && .AVIATION DISCUSSION FOR 18Z TAFS... VIS/TSTMS/CIGS/WINDS ALL CONCERNS THIS TAF CYCLE. SFC LOW PRESSURE LIFTING NORTHEAST RIGHT THROUGH FORECAST AREA EARLY THIS AFTERNOON...WITH AREA OF FEBRUARY TSTMS OCCURRING ON NOSE OF STRONG VORT/THERMAL ADVECTION AS 40+ KT 850 HPA JET PLOWS INTO VERY IMPRESSIVE HORIZONTAL THERMAL GRADIENT. EXPECT HIGHEST THREAT OF TSTMS PASSING NOW...AS 5 MB/3 HR SFC PRESSURE FALLS PUSHING INTO NW IND SHORTLY...THOUGH ADDITIONAL SHOWERS AND MORE ISOLATED TS DEVELOPING IN LLVL JET AXIS ACROSS IL. THUS EXPECT SCT RW/TRW MAINLY NEXT FEW HOURS BEFORE DRY SLOTTING RESULTS IN LIGHTER PCPN OR DZ LATER THIS AFTN. VIS/CIGS HAVE IMPROVED A BIT IN WAKE OF MIXING ASSOCIATED WITH CONVECTIVE SHOWERS...WITH CONDITIONS GNRLY MVFR ACROSS WRN/NWRN IL. STILL A CONCERN THAT CIGS WILL GO IFR AGAIN UNDER DRY SLOT LATE AFTN HOWEVER...THOUGH NOT LIKELY LIFR AS WE SAW THIS MORNING. PERIOD OF CAA SHSN OR FLURRIES APPEARS TO BE FAIRLY SHORT THIS EVENING...AS MOIST LAYER BECOMES VERY SHALLOW AND STRONG SUBSIDENCE BUILDS IN BEHIND DEPARTING LOW. THUS HAVE MVFR CIGS AFTER 05Z THEN SCT OUT NOT TOO LONG AFTER IN DRY SINKING ARCTIC AIRMASS. GIVEN SFC WARM FRONT POSITION AND PREVIOUSLY MENTIONED ISALLOBARIC ANALYSIS...APPEARS SFC LOW TRACKING ACROSS SOUTH SIDE OF CHICAGO METRO. WIND FORECAST TRICKY AS DIRECTION AT KORD LOOKS TO REMAIN NE BACKING TO NNW TOWARD EVEN...WHILE KGYY GOES S/SW AND VEERS NW. WENT WITH SE BACKING NW AT KMDW. OF COURSE...ALL OF THESE SHOWING VARIATIONS IN DIRECTION/SPEED/GUSTS IN CURRENT CONVECTION. ONCE LOW PASSES OFF TO EAST BY LATE AFTN SHOULD SEE EVERYONE COME AROUND INTO THE 320-340 DEG RANGE. SPEEDS THEN INCREASE IN TIGHT PRES GRADIENT AND STRONG COLD ADVECTION WHICH DEVELOPS INTO FCST AREA THIS EVENING. BUFFER SOUNDINGS INDICATE NWRLY GUSTS TO 35 KTS OR SO OVRNGT...GRADUALLY DIMINISHING TOWARD FRI MORNING. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT THURSDAY LAKE...MCHENRY...WINNEBAGO...BOONE...OGLE...LEE COUNTIES. TORNADO WATCH UNTIL 8PM FOR KANKAKEE...LIVINGSTON...FORD AND IROQUOIS COUNTIES. .IN...TORNADO WATCH UNTIL 8PM FOR BENTON...NEWTON AND JASPER COUNTIES. .LM...SMALL CRAFT ADVISORY THIS MORNING...GALE WARNING THIS AFTERNOON THRU FRI MORNING. &&
Hazardous weather outlook, Feb 16, 5:00 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 500 AM CST THU FEB 16 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-162300- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 500 AM CST WED FEB 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS IN EFFECT FOR NORTH CENTRAL AND FAR NORTHEAST ILLINOIS THROUGH THIS EVENING. REFER TO THE LATEST WINTER WEATHER ADVISORY MESSAGE FOR ADDITIONAL DETAILS. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEAST ILLINOIS AND NORTHWEST INDIANA TODAY. THERE IS A SLIGHT RISK OF THESE STORMS BEING SEVERE THIS AFTERNOON AND EARLY EVENING SOUTH OF A VALPARAISO TO PONTIAC LINE. STRONG NORTHWEST WINDS WILL SPREAD ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING...WITH GUSTS REACHING 45 MPH LATE EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IF SEVERE THUNDERSTORM WATCHES ARE ISSUED THIS AFTERNOON AND EARLY EVENING. REPORTS OF SNOW...SLEET AND FREEZING RAIN ARE ENCOURAGED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-162300- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 500 AM CST THU FEB 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS WILL DEVELOP THIS AFTERNOON...AND PERSIST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE FORCE WINDS WILL CONTINUE THROUGH FRIDAY MORNING. HAZARDOUS WIND AND WAVE CONDITIONS FOR SMALL CRAFT WILL PERSIST INTO SATURDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:47 PM CST | Tornado Warning | LOT | Will | 28 min |
Nearby
Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.